Ace inhibitors are an important class of medications used to treat heart problems and other conditions. But at Sunnybrook’s Drug Safety , Karen Binkley has seen a small group of people on these drugs experience dramatic swelling. People like David Prince, who was taking them following his heart transplant. And the swelling that resulted was quite extreme and my face.
Was blown up and then it would go down. and then it happened again, this time restricting his breathing. That’s when I contacted the s and we went through a process of trying to eliminate. Eliminate all the potential causes. He and his medical team thought it might be due to some dental issues he was experiencing, or maybe one of the medications he was taking,.
But there were no clear answers. david was referred to binkley who found an ACE inhibitor was the culprit. She says it’s important to consider all possible contributing factors, but because this swelling can happen months or years after starting the drug, it’s often overlooked as the cause. We don’t know what triggers the swelling. We think sometimes it can happen with some minor trauma.
Or maybe an infection. this can trigger an abundance of a compound in the body called bradykinin, which ACE Inhibitors prevent the breakdown of. About one percent of people also have low levels of a second enzyme that can break down bradykinin. It’s this small group, says Binkley, who is at risk for dangerous swelling. So the airway can close off and people can actually suffocate.
But there can be swelling in other parts of the body, hands, lips, and that can be very troublesome too. She says the problem is not well recognized, and David agrees. I felt very confused for a good four months as to what was causing this particular problem. As there is no way to predict who will be affected, experts say.
Awake Endotracheal Intubation
(music) (train noises) (music) gt;gt; I would like this tutorial to throw some light on awake oral endotracheal intubation. There are many situations where an awake intubation.
Is a useful technique, or perhaps even a standard of care. For example, a patient with angioedema affecting the upper airway may benefit from an intubation performed awake. Administering a syringe of Propofol or Etomidate will cause unconsciousness and may aggravate airway obstruction.
And certainly leave the airway unprotected. Administering muscle relaxant will stop spontaneous breathing. And, as a practicing anesthesiologist, I always consider keeping someone awake and breathing as a priority and a possible Plan A. (music).
At the cricothyroid membrane, now everyone feel theirs. It’s at the top of your neck the top bump is the thyroid cartilage. That’s the notch. And then, when you come down a little bit, you’re going to before you get to the cricoid cartilage,.
You’re going to get to the cricothyroid membrane. Nothing is there. I do it every year. (music) gt;gt; So, alcohol swab. Are you ready? gt;gt; Mmmhmm.
gt;gt; needle goes in. We just sit there for a minute. And well, two seconds. He’ll withdraw bubbles slowly. gt;gt; Three CC’s. slowly. gt;gt; And then, just get the 3 CCs in and pull out.
(coughing) gt;gt; Perfect. (all laughing) (coughing) Yeah! Because you want to spread it around the trachea. (all laughing).
The next thing i’m gonna do is i have 5 more ccs of lidocaine. And this will go on the fiberscope. And this way, we can spray structures as we see them. Mmmhmm. Mmmhmm! (music).